PubAg

Main content area

Alteration of Direct Agglutination Test (DAT) results in Iranian Kala-Azar patients: a case series

Author:
Molaie, Soheila, Mohebali, Mehdi, Abai, Mohamad-Reza, Molaie, Akbar, Akhoundi, Behnaz, Asl, Eslam Moradi
Source:
Journal of parasitic diseases 2017 v.41 no.2 pp. 446-449
ISSN:
0971-7196
Subject:
agglutination tests, antibodies, antigens, blood sampling, bone marrow, cortisol, dexamethasone, drug interactions, early diagnosis, equipment, hospitals, medical education, medical history, patients, physicians, questionnaires, rural health, visceral leishmaniasis
Abstract:
The early diagnosis of visceral leishmaniasis (VL) using Direct Agglutination Tests (DAT) and its treatment and control are essential actions taken in rural health centers in endemic foci of the infection based on the national protocols set by the Iranian Ministry of Health and Medical Education. Eleven clinically confirmed VL patients with typical VL symptoms and negative results of DAT, admitted to the pediatrics department of Valiasr Hospital in Meshkinshahr underwent parasitological tests. 7 of the total of 11 patients had positive result of bone marrow puncture smears and all of them had negative results of DAT. Thus factors that had led to false negative DAT results were examined. The patients’ blood samples were collected in microhematocrit tubes using the finger prick technique, centrifuged and their plasma then separated. The complete medical history of the patients was taken using a questionnaire. The laboratory staff therefore checked the quality of anti-leishmania antigen, materials and equipment used. The patients’ medical history showed that they had all been administered corticosteroid medications such as dexamethasone or hydrocortisone prior to visiting the laboratory. The DAT was repeated in these patients 2–3 weeks after their last administration of corticosteroids. The antibody titers were positive this time. A total of 3 of the collected specimens (27.3 %) showed a titer of 1.3200, 5 (46 %) showed a titer of 1.1600 and 3 (27.3 %) a titer of 1.800. Due to the effects of some medications, particularly corticosteroids, on serological tests, the patients’ full medical history should be taken prior to performing this test and physicians working at endemic regions of this infection should be notified about these drug interactions.
Agid:
5748126